MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BLADE 4.0 ELITE ABRADER 6/BX; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. BLADE 4.0 ELITE ABRADER 6/BX; SAW, POWERED, AND ACCESSORIES
Model Number 72200722
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/26/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that during an ankle surgery the blade shaft broke inside the patient.The broken pieces were removed from the patient and the procedure was successfully completed without delay using a back-up device.No other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The reported device, used in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.A review of the device history records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was an isolated event.A visual inspection revealed the device was returned outside of original packaging.The inner blade distal tip had become broken off and the remaining inner blade was left inside.The left over inner blade showed signs of melting of sluff chamber.A functional evaluation revealed the device could not be functioned as intended.The inner blade could not be removed from the outer blade.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of risk management files found that the reported failure was documented appropriately.The complaint was confirmed.Factors, which could have contributed to the complaint event, include an application of unintended overheating or excessive sideloading to the device.

Brand Name
BLADE 4.0 ELITE ABRADER 6/BX
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key11522254
Report Number1219602-2021-00567
Device Sequence Number4536790
Product Code HAB
UDI-Device Identifier03596010578006
UDI-Public03596010578006
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/12/2022
Device Model Number72200722
Device Catalogue Number72200722
Device Lot Number50664175
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/22/2021
Initial Date Received by Manufacturer 04/21/2021
Supplement Date Received by Manufacturer04/21/2021
Initial Report FDA Received Date03/19/2021
Supplement Report FDA Received Date04/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;